Alert archive / California / Flood Watches in 2016

Flood Watch 7, NWS Eureka, CA

October 15, 2016Del Norte County, Humboldt County, California

NWS Eureka, CA issued this flood watch at Oct 15, 2016, 3:26 AM PDT for Del Norte County, Humboldt County, California. It took effect at Oct 15, 2016, 11:00 AM PDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 15, 2016, 3:26 AM PDT (10:26 UTC)
In effect from
Oct 15, 2016, 11:00 AM PDT
Expired
Oct 15, 2016, 3:39 PM PDT
In force
5 hr
Issued by
NWS Eureka, CA
Flood severity
None

Counties Del Norte County, CA, Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2016-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2016-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

064 
WGUS66 KEKA 151026
FFAEKA

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE EUREKA CA
326 AM PDT SAT OCT 15 2016

...PERIODS OF HEAVY RAIN ARE EXPECTED SATURDAY AFTERNOON AND
EVENING...

CAZ101>106-151830-
/O.NEW.KEKA.FA.A.0007.161015T1800Z-161016T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COASTAL DEL NORTE-DEL NORTE INTERIOR-NORTHERN HUMBOLDT COAST-
SOUTHWESTERN HUMBOLDT-NORTHERN HUMBOLDT INTERIOR-
SOUTHERN HUMBOLDT INTERIOR-
326 AM PDT SAT OCT 15 2016

...FLOOD WATCH IN EFFECT FROM 11 AM PDT THIS MORNING THROUGH THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

* FLOOD WATCH FOR A PORTION OF NORTHWEST CALIFORNIA...INCLUDING
  THE FOLLOWING AREAS...COASTAL DEL NORTE...DEL NORTE
  INTERIOR...NORTHERN HUMBOLDT COAST...NORTHERN HUMBOLDT
  INTERIOR...SOUTHERN HUMBOLDT INTERIOR AND SOUTHWESTERN
  HUMBOLDT.

* FROM 11 AM PDT SATURDAY THROUGH SATURDAY EVENING.

* PERIODS OF HEAVY RAIN DURING THE DAY SATURDAY MAY RESULT IN
  URBAN AND SMALL STREAM FLOODING. 1 TO 3 INCHES OF RAIN IS
  EXPECTED TO FALL ACROSS MUCH OF THE AREA OVER A SHORT PERIOD OF
  TIME...WITH ISOLATED TOTALS OF 3 TO 5 INCHES ACROSS THE HIGHER
  TERRAIN OF DEL NORTE AND HUMBOLDT COUNTIES.

* THE PRIMARY IMPACTS FROM THIS EVENT WILL BE LOCALIZED PONDING OF
  WATER ON LOW LYING ROADWAYS WITH POOR DRAINAGE...RAPID RISES OF
  SMALL STREAMS...AND POTENTIALLY ROCK AND MUD SLIDES ON MOUNTAIN
  ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$
2 follow-up statements
064 
WGUS66 KEKA 152004
FFAEKA

FLOOD WATCH
NATIONAL WEATHER SERVICE EUREKA CA
104 PM PDT SAT OCT 15 2016

...PERIODS OF HEAVY RAIN ARE EXPECTED SATURDAY AFTERNOON AND
EVENING...

CAZ101>106-160415-
/O.CON.KEKA.FA.A.0007.000000T0000Z-161016T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COASTAL DEL NORTE-DEL NORTE INTERIOR-NORTHERN HUMBOLDT COAST-
SOUTHWESTERN HUMBOLDT-NORTHERN HUMBOLDT INTERIOR-
SOUTHERN HUMBOLDT INTERIOR-
104 PM PDT SAT OCT 15 2016

...FLOOD WATCH REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

THE FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTHWEST CALIFORNIA...INCLUDING THE FOLLOWING 
  AREAS...COASTAL DEL NORTE...DEL NORTE INTERIOR...NORTHERN 
  HUMBOLDT COAST...NORTHERN HUMBOLDT INTERIOR...SOUTHERN 
  HUMBOLDT INTERIOR AND SOUTHWESTERN HUMBOLDT. 

* UNTIL 11 PM PDT THIS EVENING

* PERIODS OF HEAVY RAIN DURING THE DAY SATURDAY MAY RESULT IN
  URBAN AND SMALL STREAM FLOODING. STORM TOTALS OF 1 TO 3 INCHES
  OF RAIN IS EXPECTED TO FALL ACROSS MUCH OF THE AREA OVER A SHORT
  PERIOD OF TIME...WITH ISOLATED TOTALS OF 3 TO 5 INCHES ACROSS
  THE HIGHER TERRAIN OF DEL NORTE AND HUMBOLDT COUNTIES.

* THE PRIMARY IMPACTS FROM THIS EVENT WILL BE LOCALIZED PONDING 
  OF WATER ON LOW LYING ROADWAYS WITH POOR DRAINAGE...RAPID 
  RISES OF SMALL STREAMS...AND POTENTIALLY ROCK AND MUD SLIDES 
  ON MOUNTAIN ROADS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$
634 
WGUS66 KEKA 152239
FFAEKA

FLOOD WATCH
NATIONAL WEATHER SERVICE EUREKA CA
339 PM PDT SAT OCT 15 2016

CAZ101>106-152345-
/O.CAN.KEKA.FA.A.0007.000000T0000Z-161016T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COASTAL DEL NORTE-DEL NORTE INTERIOR-NORTHERN HUMBOLDT COAST-
SOUTHWESTERN HUMBOLDT-NORTHERN HUMBOLDT INTERIOR-
SOUTHERN HUMBOLDT INTERIOR-
339 PM PDT SAT OCT 15 2016

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR A PORTION OF NORTHWEST CALIFORNIA HAS BEEN
CANCELLED. THE FRONT HAS PASSED THE AREA AND THE HEAVIEST RAIN
HAS MOVED THROUGH THE WITH IT. LOCALLY HEAVY RAIN IS STILL
POSSIBLE IN THE SHOWERS.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this flood watch went out at Oct 14, 4:09 PM PDT, 11 hours 17 minutes earlier.

Area forecast discussion, Oct 14, 4:09 PM PDT, 11 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
409 PM PDT FRI OCT 14 2016

.SYNOPSIS...
Showery conditions will continue through this evening, followed by
another round of strong winds, heavy rain, and isolated
thunderstorms on Saturday. Wet and unsettled weather will continue
through late Monday, followed by a warming and drying trend Tuesday
and beyond.

&&

.DISCUSSION...
Scattered showers continue to develop across the forecast area,
especially north of Mendocino County. A few thunderstorms also have
developed today across the northern outer water and Del Norte
County, acting on meager instability, with current MUCAPEs running
in the 100 to 250 J/kg range and effective bulk shear values near 30
knots. Several of these showers and storms have shown transient low-
level rotation, with a few weak mesocyclones developing across the
northern outer waters. This is just a sign of the strength of the
incoming dynamics, as we're just on the edge of the system right
now.

A surface low approaching the Washington coast will deepen to near
969mb, sending a cold front south across our region. Along and ahead
of this front, winds will rapidly increase with rainfall coverage
and intensity also increasing. High wind warnings are in effect to
account for this. Instability will also increase, as mid-level lapse
rates approach 7.5 deg. C/km and Total Totals in the 500 to 60
range, and SBCAPEs of 500 to 1000 J/kg. Given what was observed
today and the parameters described above isolated thunderstorms may
develop, convective mention in the grids was expanded southeast for
the weekend, generally north and west of a Garberville to
Weaverville line.

A third upper-level disturbance will cross the area Sunday, with
moderate rainfall rates expected once again, before precipitation
starts to decrease in coverage and amounts on Monday. High pressure
building across the state will bring drying conditions for the
middle to end of the week. /PD

&&

.AVIATION...
Strong southerly winds will increase late tonight ahead
of a second frontal boundary. Wind shear will pose a threat to NW
California airfields as southerly winds ramp ahead of the second
front but decided to leave out mention of wind shear in the current
TAF cycle due to the uncertainty in the timing of the front. Expect
VFR to MVFR conditions tonight then periods of MVFR and IFR on
Saturday as a front moves across the region and generates moderate
to heavy rain.

&&

.MARINE...
Seas have been increasing today as a northwesterly swell
builds across the waters in the wake of a front. A secondary front
will approach the region late tonight causing south winds to ramp up
to gale force on Saturday. Higher gusts to 50 and 60 kt will be
possible from Cape Mendocino northward. GALE and STORM warnings have
been hoisted. Fresh south winds will persist behind the front on
Sunday before decreasing further next week. Large, steep waves will
hike up in response to the strong winds on Saturday while a
northwesterly swell propagates through the coastal waters. All in
all, expect a combined sea state to increase near 20 feet on
Saturday. The seas will most likely be short period dominated.
Short period northwest-westerly waves will settle more quickly
behind this secondary front and the swell will gradually diminish
into early next week.

&&

.HYDROLOGY...
Widespread rainfall brought 4 to 8 inches of rain across Del Norte
County, with rainfall amounts of 1 to 4 inches common across most of
Humboldt, Trinity, and Mendocino counties (locally higher). A
stronger storm system will develop tomorrow, sending a cold front
south across northwestern California during the day Saturday.
Widespread rainfall, some heavy, will develop once again. Rainfall
amounts look to be in the 3 to 6 inch range across Del Norte County,
with 2 to 4 inches likely across Humboldt and Trinity counties.
Farther south across Mendocino County, look for 1 to 3 inches of
rainfall. Saturated soils and heavy rainfall rates will allow
rivers and watersheds to rise sharply, with some minor flooding
possible for the smaller creeks and tributaries. Additional rainfall
Sunday and Monday may compound these issues. /PD

&&

.EKA Watches/Warnings/Advisories...
CA...Wind Advisory from 11 AM to 8 PM PDT Saturday for CAZ107>113.

     High Wind Warning from 5 AM to 5 PM PDT Saturday for CAZ101-102-
     104>106.

     Wind Advisory from 5 AM to 5 PM PDT Saturday for CAZ103.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 3 AM PDT Saturday for PZZ450-455-470-
     475.

     Gale Warning from 3 AM to 5 PM PDT Saturday for PZZ450-475.

     Storm Warning from 3 AM to 3 PM PDT Saturday for PZZ470.

     Gale Warning from 9 AM to 5 PM PDT Saturday for PZZ455.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Oct 14, 5:08 PM PDT, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE EUREKA CA
508 PM PDT FRI OCT 14 2016

CAZ103-151700-
NORTHERN HUMBOLDT COAST-
508 PM PDT FRI OCT 14 2016

...WIND ADVISORY IN EFFECT FROM 5 AM TO 5 PM PDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED SHOWERS WILL CONTINUE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A WIND ADVISORY IS IN EFFECT THROUGH THE DAY SATURDAY.

HEAVY RAINFALL SATURDAY AND SUNDAY MAY RESULT IN MINOR URBAN OR
SMALL STREAM FLOODING.

BREAKING WAVES BETWEEN 15 AND 19 FEET ARE EXPECTED SATURDAY AND
SUNDAY. STAY BACK FROM THE SURF.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY INTO
MONDAY. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ102-104>106-151700-
DEL NORTE INTERIOR-SOUTHWESTERN HUMBOLDT-NORTHERN HUMBOLDT INTERIOR-
SOUTHERN HUMBOLDT INTERIOR-
508 PM PDT FRI OCT 14 2016

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 5 PM PDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS WILL PERSIST OVERNIGHT. SOUTH WINDS WILL
GRADUALLY INTENSIFY THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A HIGH WIND WARNING IS IN EFFECT FOR SATURDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY INTO
MONDAY. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ109-151700-
MENDOCINO COAST-
508 PM PDT FRI OCT 14 2016

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TONIGHT.

ISOLATED SHOWERS WILL PERSIST OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A WIND ADVISORY IS IN EFFECT FOR SATURDAY.

BREAKING WAVES BETWEEN 15 AND 19 FEET ARE EXPECTED SATURDAY AND
SUNDAY. STAY BACK FROM THE SURF.

SCATTERED SHOWERS ARE EXPECTED SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ110>113-151700-
NORTHWESTERN MENDOCINO INTERIOR-NORTHEASTERN MENDOCINO INTERIOR-
SOUTHWESTERN MENDOCINO INTERIOR-SOUTHEASTERN MENDOCINO INTERIOR-
508 PM PDT FRI OCT 14 2016

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TONIGHT.

ISOLATED SHOWERS WILL PERSIST OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A WIND ADVISORY IS IN EFFECT FOR SATURDAY.

SCATTERED SHOWERS ARE EXPECTED SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ107-108-151700-
NORTHERN TRINITY-SOUTHERN TRINITY-
508 PM PDT FRI OCT 14 2016

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED SHOWERS WILL PERSIST THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A WIND ADVISORY IS IN EFFECT FOR SATURDAY.

SCATTERED SHOWERS ARE EXPECTED SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ101-151700-
COASTAL DEL NORTE-
508 PM PDT FRI OCT 14 2016

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 5 PM PDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS WILL PERSIST OVERNIGHT. ISOLATED THUNDERSTORMS
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A HIGH WIND WARNING IS IN EFFECT FOR SATURDAY.

HEAVY RAINFALL SATURDAY AND SUNDAY MAY RESULT IN MINOR URBAN OR
SMALL STREAM FLOODING.

BREAKING WAVES BETWEEN 15 AND 19 FEET ARE EXPECTED SATURDAY AND
SUNDAY. STAY BACK FROM THE SURF.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY INTO
MONDAY. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 3:03 AM PDTSmall Craft AdvisoryEKA6 hr
Oct 15, 12:06 PM PDTSpecial Marine WarningEKA39 min
Oct 15, 12:30 PM PDTSpecial Marine WarningEKA30 min
Oct 15, 12:54 PM PDTSpecial Marine WarningEKA36 min
Oct 15, 1:00 PM PDTSpecial Marine WarningEKA30 min
Oct 15, 1:33 PM PDTSpecial Marine WarningEKA42 min
Oct 15, 1:39 PM PDTSpecial Weather StatementEKAHumboldt36 min
Oct 15, 2:20 PM PDTSpecial Marine WarningEKA25 min
Oct 15, 2:50 PM PDTSpecial Weather StatementEKA25 min
Oct 15, 2:51 PM PDTSpecial Marine WarningEKA24 min
Oct 15, 3:06 PM PDTGale WatchEKA6 hr
Oct 15, 3:06 PM PDTHazardous Seas WarningEKA6 hr
Oct 15, 3:12 PM PDTSpecial Weather StatementEKA33 min

Nearby

Flood Watches in California, 2016Every flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.